New Jersey, 2006

Flash Flood in New Jersey, August 24, 2006

August 24, 2006 · NWS OKX · 1 event in 1 county or zone

Brief periods of torrential rain caused significant flash flooding along Route 17, which was closed in various locations in New Milford. 5 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Brief periods of torrential rain caused significant flash flooding along Route 17, which was closed in various locations in New Milford. Radar estimated hourly rainfall rates ranged from 1.0 to 1.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 24, 1:50 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 24, 1:50 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
250 PM EDT THU AUG 24 2006

.NEAR TERM (TONIGHT)...
UPSTREAM SHOWERS SHOULD HOLD TOGETHER BEFORE WEAKENING FURTHER
OVERNIGHT. BEST CHANCE FOR ANY PRECIP SHOULD OCCUR THIS EVENING AND
AREAL COVERAGE WILL REMAIN AROUND 50 PERCENT OR SO. WILL UNDERCUT
POPS SLIGHTLY FROM CURRENT DATABASE.

&&

.SHORT TERM (FRIDAY THROUGH SUNDAY)...
WARM FRONT REMAINS JUST SOUTH OF THE REGION AS HIGH PRESSURE BUILDS
EAST OF MAINE THROUGH THE PERIOD. THIS RESULTS IN ONSHORE E/SE FLOW
THROUGH THE PERIOD.

STILL TOUGH FORECAST AS AREA REMAINS UNSETTLED. FAST WESTERLY UPPER
FLOW PREVAILS WITH A SERIES OF WEAK IMPULSES TRAVERSING QUICKLY
EAST. GFS AND NAM DO OUTPUT PRECIP HERE AND THERE AND IT WILL BE
HARD TO KEEP ANY PERIOD DRY IN THE DATABASE.

THIS WILL REFLECT A CHANGE IN CURRENT GRIDS AS WARM FRONT REMAINS IN
AREAS VICINITY.

GUIDANCE TEMPS ARE CLOSE...AND WILL GENERAL ACCEPT THEM WITH PLENTY
OF CLOUD COVER ANTICIPATED. MOS TEMPS ARE RUNNING A FEW DEGREES
BELOW NORMAL.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
WET PATTERN CONTINUES EARLY IN THE PERIOD AS WARM FRONT APPROACHES
IN FAST WESTERLY FLOW SUNDAY...FOLLOWED BY A COLD FRONT MONDAY. THIS
IN RESPONSE TO BUILDING HEIGHTS IN THE MID WEST WITH WEAK UPPER
TROUGH APPROACHING NEW ENGLAND LATE MONDAY.

THIS SURFACE FRONT LOOKS TO SAG JUST SOUTH OF THE CWA LATER MONDAY
AND EARLY TUESDAY AS IT REMAINS PARALLEL TO MID AND UPPER LEVEL
STEERING FLOW. A SERIES OF WEAK LOW PRESSURE CENTERS RIDE ALONG THIS
FRONT AND WILL KEEP OUR WEATHER UNSETTLED DURING THE TIME PERIOD.
WILL CARRY CHANCE POPS SUNDAY NIGHT THROUGH EARLY TUESDAY.
THEN...HIGH PRESSURE RIDGE BUILDS IN WEDNESDAY AND THURSDAY
PROVIDING LOW POPS AND DRY WEATHER. SHOULD BE A GOOD DEAL OF
SUNSHINE THIS TIME FRAME.

TEMPERATURES WILL RUN CLOSE TO SEASONAL NORMS...UPPER 70S TO NEAR 80
WITH LOWS IN THE UPPER 50S TO LOWER TO MOD 60S. HPC NUMBERS LOOK
GOOD.

&&

.AVIATION...
VFR CIGS/VSBYS GENERALLY EXPECTED THROUGH MUCH OF THE TAF PERIOD.
WINDS ARE GENERALLY FROM THE SE AT 5 TO 10KT AND WILL BECOME LIGHT
AND VARIABLE OVERNIGHT. AFTER 12Z TOMORROW...WINDS WILL BE FROM THE
NE AND REMAIN AROUND 5 TO 10KT. THE THREAT OF SHOWERS ARE EXPECTED
TONIGHT AND TOMORROW ACROSS THE TERMINALS. ANY SHOWERS THAT DEVELOP
SHOULD HAVE LITTLE TO NO IMPACT IN OPERATIONS. TERMINALS IN OUTLYING
LOCATIONS MAY SEE SOME FOG DEVELOPING LATE TONIGHT...LOWERING VSBY
TO MVFR FOR A COUPLE OF HOURS.
&&

.MARINE...
TRANQUIL CONDITIONS ACROSS THE AREA WATERS. LIGHT EAST TO NORTHEAST
WINDS WILL KEEP SEAS BELOW SCA INTO FRIDAY. GRADIENT SLOWLY TIGHTENS
WITH RIDGING BLDG NORTH OF THE AREA WATERS AND THE WARM FRONT
APPROACHING FROM THE SOUTHWEST LATE FRI NIGHT. SEAS WILL INCREASE
SLOWLY BUT AT THIS TIME WILL KEEP THEM BELOW SCA CRITERIA.

STRONG HIGH PRESSURE THEN BUILDS OVER THE WATERS THROUGH SAT NIGHT
WITH WINDS/SEAS REMAINING BELOW SCA CRITERIA. LOW PRES APPROACHES
FROM THE WEST SUN NIGHT AND MON...POSSIBLY INCREASING WINDS/SEAS  TO
SCA CRITERIA.
&&

.HYDROLOGY...
LOOKING AT LOCALIZED PRECIP OVER THE NEXT SEVERAL DAYS. COULD SEE
AMOUNTS GREATER THAN AN INCH...BUT SPREAD OUT OVER A COUPLE OF DAYS.
AREAS RIVERS AND STREAMS SHOULD BE OK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

&&

BC/PW/NF
Hazardous weather outlook, Aug 24, 11:44 AM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
1244 PM EDT THU AUG 24 2006

CTZ005>012-NJZ002>006-011-NYZ067>081-251300-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1244 PM EDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

ANZ330-335-338-350-353-355-251300-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1244 PM EDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Aug 24, 4:45 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
545 PM EDT THU AUG 24 2006

NJZ003-242215-
BERGEN-
545 PM EDT THU AUG 24 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR BERGEN
COUNTY...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ENGLEWOOD...OR NEAR EAST TREMONT...AND
MOVING SOUTH AT 5 MPH.

SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, Aug 24, 4:51 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
551 PM EDT THU AUG 24 2006

NYZ073-242230-
BRONX-
551 PM EDT THU AUG 24 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR BRONX
COUNTY...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIVERDALE...OR NEAR EAST TREMONT...AND
MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE...
  NEAR EAST TREMONT BY 600 PM.

SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, Aug 24, 4:56 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
556 PM EDT THU AUG 24 2006

NYZ071-242230-
SOUTHERN WESTCHESTER-
556 PM EDT THU AUG 24 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
WESTCHESTER COUNTY...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YONKERS...AND MOVING EAST AT 5 MPH.

THIS STORM WILL BE...
  NEAR NEW ROCHELLE BY 625 PM.

SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.

The radar

The Brookhaven radar (KOKX), 102 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bergen

When
August 24, 5:20 PM EST to 5:35 PM EST
Where
Bergen County, New Milford
Reported by
GENERAL PUBLIC
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531727.